High Wind, Stark
- When
- January 20, 5:00 AM CST to 10:00 AM CST
- Where
- Stark forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Strong three hour pressure rises to around 10 millibars moved southward across western North Dakota during the morning of the 20th behind a strong Arctic cold front. As the pressure rise bubble moved over the higher terrain of southwestern North Dakota, the strong winds aloft were able to reach the surface, with some reports of winds nearing 65 miles per hour.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong three hour pressure rises to around 10 millibars moved southward across western North Dakota during the morning of the 20th behind a strong Arctic cold front. As the pressure rise bubble moved over the higher terrain of southwestern North Dakota, the strong winds aloft were able to reach the surface, with some reports of winds nearing 65 miles per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 20, 4:38 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 438 AM CST MON JAN 20 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 439 AM CST MON JAN 20 2014 ARCTIC FRONT EXTENDED FROM NEAR ESTEVAN SASKATCHEWAN SOUTHEASTWARD TO MINOT AND JAMESTOWN TO NEAR OAKES. NORTHEAST OF THE FRONT TEMPERATURES WERE IN THE SINGLE DIGITS AND TEENS...WHILE SOUTHWEST OF THE FRONT READINGS WERE IN THE 20S AND LOWER 30S. REGIONAL RADARS INDICATED THE AREA OF LIGHT SNOW HAD EXPANDED IN THE PAST COUPLE OF HOURS. RUGBY AND HARVEY CONTINUED TO REPORT LIGHT SNOW FOR THE PAST FEW HOURS...AND WILLISTON BEGAN REPORTING LIGHT SNOW AFTER 2 AM CST. THE MINOT AIR BASE HAS BEEN REPORTING LIGHT SNOW FOR THE PAST FEW HOURS - WONDERING IF SOMETHING MAY BE WRONG WITH THE PRESENT WEATHER SENSOR AND WILL HAVE THE DAY SHIFT CHECK ON THIS. MODELS SHOWING STRONG 3-HOUR PRESSURE RISES OF 10 TO 13 MB ALONG THE ARCTIC FRONT. SOUTH OF THE FRONT THE H850 NORTHWESTERLY WINDS OF 50 KNOTS WERE COMBINING WITH THE SURFACE PRESSURE RISES...AND WAS SEEING VERY STRONG WINDS THAT DEVELOPED IN SOUTHERN SASKATCHEWAN AND NORTHEAST MONTANA. THE PRESSURE BUBBLE IS PROGGED TO MOVE SOUTH ACROSS THE WESTERN HALF OF THE STATE THIS MORNING. THE ARCTIC FRONT IS ALSO MOVING SOUTHWARD...AND THUS THE STRONGEST WINDS IN DIVIDE AND WILLIAMS AND MCKENZIE COUNTIES WILL BE EARLY BUT SHOULD BEGIN WANING AFTER SUNRISE AS THE PRESSURE BUBBLE MOVES SOUTH. THE STRONG WINDS SHOULD PROGRESS SOUTHWARD AND SOUTHEASTWARD...BUT WIND ADVISORY CRITERIA SHOULD BE REACHED MAINLY WEST OF THE MISSOURI RIVER. THUS HAVE ISSUED A WIND ADVISORY FOR THE MORNING HOURS TODAY. THE ARCTIC AIR MOVING IN...COMBINED WITH NORTHERLY WINDS OF 15 TO 25 MPH THIS MORNING...AND 5 TO 10 MPH LATER TONIGHT...WILL PRODUCE WIND CHILLS OF 25 TO 35 BELOW ZERO - MAINLY EAST OF THE MISSOURI RIVER. THESE CONDITIONS WILL PERSIST INTO THE MORNING HOURS TUESDAY. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 439 AM CST MON JAN 20 2014 THE MAIN FORECAST HIGHLIGHTS IN THE LONG TERM ARE COLD WEATHER AND WIND CHILL ADVISORY POTENTIAL WEDNESDAY INTO THURSDAY...AND THE POTENTIAL FOR BLOWING SNOW WEDNESDAY IN STRONG COLD AIR ADVECTION. THE WIND CHILL ADVISORY WILL CONTINUE FROM THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER VALLEY THROUGH 15Z TUESDAY. ANOTHER WEAK CLIPPER WILL ALSO BE IMPACT THE EAST WITH LIGHT SNOW...ESPECIALLY TUESDAY MORNING. ACCUMULATIONS AROUND AN INCH ARE POSSIBLE. ANOTHER CLIPPER WILL DIVE SOUTH THROUGH THE STATE LATE TUESDAY INTO WEDNESDAY. ONLY LIGHT SNOWFALL AMOUNTS ARE EXPECTED...BUT A STRONG PRESSURE GRADIENT BEHIND THE SFC LOW WILL PRODUCE ANOTHER ROUND OF STRONG WINDS AND BLOWING SNOW. WIND CHILL VALUES WILL ALSO DROP DURING THE DAY...AND EVEN MORE WEDNESDAY NIGHT. WIND CHILLS NEAR 40 BELOW ARE POSSIBLE IN THE TURTLE MOUNTAINS...NOT QUITE AS COLD AS YOU HEAD SOUTH AND WEST. YET ANOTHER BACK DOOR COLD FRONT WILL LIKELY AFFECT THE STATE SATURDAY...WITH MORE SNOW AND COLD AIR ADVECTION. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1255 AM CST MON JAN 20 2014 MVFR TO IFR STRATUS BEHIND A COLD FRONT WILL MOVE SLOWLY SOUTHWARD OVER ALL TAF SITES TONIGHT. SNOW WILL LAG THE CLOUDS BY A FEW HOURS AT KJMS/KMOT/KBIS. SOME BLOWING SNOW IS POSSIBLE...BUT IS HIGHLY DEPENDENT UPON AMOUNT AND TIMING OF SNOWFALL. THEREAFTER...LOW STRATUS WILL LIKELY REMAIN THROUGH THE MORNING THEN DECREASE FROM NORTH TO SOUTH DURING THE AFTERNOON MONDAY. NORTHWEST WINDS AHEAD OF THE FRONT INCREASING TO 20-25 KNOTS. WINDS BEHIND THE COLD FRONT BECOME NORTHERLY...INCREASING TO 15 TO 20 KNOTS. WINDS DECREASING MONDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR NDZ018>020- 031>034-040>045. WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR NDZ001-009-017. WIND CHILL ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR NDZ002-003-010-011-021-035-046. WIND CHILL ADVISORY UNTIL 9 AM CST TUESDAY FOR NDZ004-005-013. WIND CHILL ADVISORY FROM 9 AM THIS MORNING TO 9 AM CST TUESDAY FOR NDZ012-022-023-025-036-037-047-048-050-051. && SHORT TERM...JV LONG TERM...RK AVIATION...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 249 PM CST SUN JAN 19 2014 NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-202100- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 249 PM CST SUN JAN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT UP TO TWO INCHES OF SNOW IS FORECAST ALONG AND EAST OF U.S. HIGHWAY 83 BY MONDAY AFTERNOON. THERE COULD BE SOME PATCHY BLOWING SNOW IN THE SOUTHWEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL VALUES TO 30 BELOW ZERO ARE POSSIBLE MONDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040>045-202100- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 249 PM CST SUN JAN 19 2014 /149 PM MST SUN JAN 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PERIOD OF NORTHWEST WINDS GUSTING UP TO 40 MPH IS FORECAST TOMORROW LATE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SCHECK/NH
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488424, 488425, 488432, 488433, 488427, 488426, 488428, 488429, 488431.